Alert archive / Puerto Rico / Flash Flood Watches in 2008
Flash Flood Watch 4, NWS JSJ
NWS JSJ issued this flash flood watch at Sep 2, 2008, 8:54 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2008, 8:54 AM CDT (13:54 UTC)
- Expired
- Sep 2, 2008, 6:24 PM CDT
- In force
- 10 hr
- Issued by
- NWS JSJ
- Flood severity
- None
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGCA62 TJSJ 021354 FFASJU URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN JUAN PR 954 AM AST TUE SEP 2 2008 PRZ001>004-012-013-VIZ001-002-030000- /O.NEW.TJSJ.FF.A.0004.080902T1354Z-080903T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-CULEBRA- VIEQUES-ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-ST CROIX- INCLUDING THE MUNICIPALITIES AND/OR ISLANDS OF...SAN JUAN... CAROLINA...FAJARDO...HUMACAO...GUAYAMA...ARROYO...YABUCOA... SALINAS...COCO...CAGUAS...CULEBRA...ESPERANZA...ANNAS RETREAT... CHARLOTTE AMALIE...CHARLOTTE AMALIE EAST...CHARLOTTE AMALIE WEST... CRUZ BAY...CHRISTIANSTED...FREDERIKSTED...FREDERIKSTED SOUTHEAST... GROVE PLACE 954 AM AST TUE SEP 2 2008 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM AST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF PUERTO RICO AND VIRGIN ISLANDS...INCLUDING THE FOLLOWING AREAS...IN PUERTO RICO... CULEBRA...EASTERN INTERIOR...NORTHEAST...SAN JUAN AND VICINITY... SOUTHEAST AND VIEQUES. IN VIRGIN ISLANDS...ST CROIX AND ST. THOMAS/ST. JOHN/ADJACENT ISLANDS. * UNTIL 8 PM AST THIS EVENING * OUTER RAIN BANDS FROM STRONG TROPICAL STORM HANNA WILL CONTINUE TO LIFT NORTHWARDS ACROSS PARTS OF THE LOCAL AREA...AND ENHANCE SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN THIRD OF PUERTO RICO...CULEBRA...VIEQUES...AND THE U.S. VIRGIN ISLANDS TODAY. AT THIS TIME THE BULK OF THE WEATHER ASSOCIATED WITH THESE BANDS WILL BE FOCUSED ACROSS THESE AREAS THROUGH THE REST OF THE MORNING AND EARLY AFTERNOON HOURS. * WEATHER CONDITIONS WILL CONTINUE TO DETERIORATE LATER THIS AFTERNOON INTO THE EVENING HOURS AS THESE BANDS LIFT NORTHWARDS TRAILING HANNA. THE OUTER BANDS ARE ALREADY AFFECTING PARTS OF THE EASTERN CARIBBEAN WATERS...CULEBRA...VIEQUES...AND PARTS OF THE VIRGIN ISLANDS...PRODUCING HEAVY RAINFALL. DOPPLER WEATHER HAS SO FAR ESTIMATED RAINFALL ACCUMULATIONS OF ONE TO THREE INCHES ACROSS THE WATERS SURROUNDING THE ISLANDS. CONDITIONS WILL CONTINUE TO QUICKLY DETERIORATE AS ADDITIONAL BANDS APPROACH THE AREA FROM THE SOUTH THIS AFTERNOON AND THROUGH THE EVENING HOURS. PERIODS OF HEAVY RAINFALL AND GUSTY WINDS ARE EXPECTED WITH THE SHOWERS...THUNDERSTORMS...AND SQUALLS. DUE TO HEAVY RAINFALL THE PAST FEW DAYS AND THIS ADDITIONAL RAINFALL EXPECTED TODAY...FLASH FLOODING IS POSSIBLE THIS AFTERNOON THROUGH TONIGHT. IN ADDITION...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN. A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY RAIN ACROSS THE WATCH AREA...WHICH MAY LEAD TO FLOODING. IF YOU ARE IN THE WATCH AREA...CHECK YOUR PREPAREDNESS REQUIREMENTS... ESPECIALLY IF YOU HAVE INTERESTS ALONG AREA RIVERS. KEEP INFORMED... AND BE READY FOR QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED. PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL. AVOID LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. THE HEAVY RAIN COULD ALSO CAUSE MUDSLIDES IN AREAS OF STEEP TERRAIN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV...RADIO OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.SRH.NOAA.GOV/SJU OR AT HTTP://WEATHER.GOV. $$ RAM/SR/BM
1 follow-up statement
000 WGCA62 TJSJ 022324 FFASJU FLOOD WATCH NATIONAL WEATHER SERVICE SAN JUAN PR 724 PM AST TUE SEP 2 2008 PRZ001>004-012-013-VIZ001-002-030030- /O.CAN.TJSJ.FF.A.0004.000000T0000Z-080903T0000Z/ /00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-CULEBRA- VIEQUES-ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-ST CROIX- INCLUDING THE MUNICIPALITIES AND/OR ISLANDS OF...SAN JUAN... CAROLINA...FAJARDO...HUMACAO...GUAYAMA...ARROYO...YABUCOA... SALINAS...COCO...CAGUAS...CULEBRA...ESPERANZA...ANNAS RETREAT... CHARLOTTE AMALIE...CHARLOTTE AMALIE EAST...CHARLOTTE AMALIE WEST... CRUZ BAY...CHRISTIANSTED...FREDERIKSTED...FREDERIKSTED SOUTHEAST... GROVE PLACE 724 PM AST TUE SEP 2 2008 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR EASTERN AND SOUTHEASTERN SECTIONS OF PUERTO RICO AS WELL FOR VIEQUES...CULEBRA AND THE U.S. VIRGIN ISLANDS HAS BEEN CANCELLED. RAIN HAS DIMINISHED OVER THE EASTERN AND SOUTHEASTERN PUERTO RICO AND ACROSS VIEQUES CULEBRA AND THE U.S. VIRGIN ISLANDS EARLY THIS EVENING. LATEST RADAR IMAGES INDICATED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE CARIBBEAN COASTAL WATERS SOUTH OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS. THIS ACTIVITY WILL CONTINUE TO MOVE TO THE NORTH ACROSS THE SOUTHERN SECTIONS OF PUERTO RICO AND ACROSS THE U.S.V.I. LATER THIS EVENING AND OVERNIGHT. HOWEVER...NO WIDESPREAD OR SIGNIFICANT PRECIPITATION IS EXPECTED DURING THE REST OF THE EVENING HOURS AND FOR THAT REASON THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$ FIGUEROA
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood watch went out at Sep 2, 5:27 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 2, 5:27 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 627 AM AST TUE SEP 2 2008 .SYNOPSIS...AT UPPER LEVELS...A WEAK RIDGE OF HIGH PRESSURE IS OVER THE CARIBBEAN WHILE STRONGER LOW PRESSURE IS WELL NORTH OF THE AREA...CREATING WESTERLY FLOW AT THE MOMENT. DURING THE WEEK... HIGH PRESSURE WILL MOVE INTO THE WESTERN ATLANTIC AND FLOW WILL GO FROM BEING ERRATIC TO EASTERLY. AN UPPER LEVEL LOW PRESSURE WILL PINCH OFF IN THE EASTERN TROPICAL ATLANTIC WEDNESDAY AND MOVE WESTWARD BETWEEN 20 AND 23 NORTH UNTIL IT PASSES PUERTO RICO LATE IN THE COMING WEEKEND. AT MID LEVELS...HIGH PRESSURE WILL PUSH INTO THE WESTERN ATLANTIC AS HURRICANE HANNA MOVES TOWARD THE SOUTHEAST COAST OF THE UNITED STATES...EXERTING CONSIDERABLE SOUTHWARD PRESSURE ON WHAT IS EXPECTED TO BE HURRICANE IKE BY FRIDAY. A TROUGH NOW JUST OFF THE AFRICAN COAST WILL ALSO PASS ON FRIDAY FOLLOWED BY ANOTHER BROAD AREA OF LOW PRESSURE ON MONDAY NEXT. BY THE FRIDAY AFTER NEXT ANOTHER FULLY DEVELOPED SYSTEM IS BEING FORECAST TO MOVE NORTHWEST INTO THE EASTERN ATLANTIC. MID LEVELS WILL REMAIN DRY AFTER TODAY...EXCEPT FOR THE INTERRUPTION PROVIDED BY THE NEARBY PASSAGE OF IKE ON FRIDAY. AT LOWER LEVELS...HURRICANE HANNA WILL MOVE NORTHWEST TOWARD THE SOUTH CAROLINA COAST BEGINNING ON WEDNESDAY. TROPICAL STORM IKE WILL REACH HURRICANE FORCE ON WEDNESDAY AND PASS JUST NORTH OF PUERTO RICO ON FRIDAY. SURFACE FLOW SHOULD SWITCH FROM SOUTHERLY AROUND HANNA TO NORTHERLY AROUND IKE THURSDAY NIGHT. HIGH PRESSURE WITH EAST NORTHEAST FLOW WILL BUILD OVER THE LOCAL AREA LATER ON SATURDAY. DURING THE EARLY PART OF NEXT WEEK...EASTERLY FLOW WILL WEAKEN AND WHAT IS NOW TROPICAL DEPRESSION NUMBER 10 IS EXPECTED TO PASS NORTH OF THE AREA ON THURSDAY AFTER NEXT. MODELS SHOW A MUCH STRONGER AND LARGER SYSTEM MOVING INTO THE CENTRAL ATLANTIC LATE NEXT WEEK. && .DISCUSSION...MOISTURE OVER THE AREA REMAINS VERY GOOD AND INSTABILITY HAS INCREASED OVER THE LAST PAST 24 HOURS. SKIES WILL DAWN PARTLY CLOUDY AND THERE SHOULD BE SOME SUNSHINE AT FIRST...EXCEPT...OVER FAR EASTERN PUERTO RICO...CULEBRA AND VIEQUES WHERE THUNDERSTORMS ARE PLAYING OVER THE COASTAL WATERS JUST EAST OF FAJARDO AND OVER A LITTLE BIT OF THE NORTHEASTERN SECTION OF PUERTO RICO. THIS REFLECTS THE LONG REACH OF ONE OF THE SPIRAL BANDS FROM HURRICANE HANNA WHOSE CENTER IS SOME 460 MILES WEST NORTHWEST OF SAN JUAN AS OF 09Z. MOISTURE FROM HANNA IS EXPECTED TO MOVE FROM THE SOUTH SOUTHWEST OVER THE LOCAL AREA WITH SOME SHOWERS AND THUNDERSTORMS REMAINING IN THE CARIBBEAN AND ATLANTIC EAST OF PUERTO RICO FOR THE REMAINDER OF THE DAY. DRIER AIR BEGINS TO FILTER IN OVER THE AREA IN THE SOUTH SOUTHEAST FLOW WEDNESDAY WHICH IS STILL UNDER THE INFLUENCE OF HANNA. THE NAM12 SHOWS A CONSIDERABLE AREA OF MUCH DRIER AIR AT 850 MB ON THURSDAY AND THE GFS IS ONLY ABOUT 6 HOURS BEHIND. AT THIS POINT THE AIR FLOW BEGINS TO TRANSITION FROM HANNA TO IKE AND MOISTURE INCREASES ON FRIDAY. THE CURRENT FORECAST IS CALIBRATED TO THE PASSAGE OF IKE NORTH OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT ABOUT 22 NORTH. THIS...UNFORTUNATELY IS NOT ENTIRELY CERTAIN...SINCE THE GFS BRINGS THE CENTER OF IKE AS FAR SOUTH AS 19 NORTH. THEREFORE CONFIDENCE IN THE WIND SPEEDS AND TO SOME EXTENT DIRECTION...AND EVEN MORE SO THE AMOUNT OF PRECIPITATION EXPECTED...IS FAIRLY LOW. THIS SITUATION WILL NEED TO BE MONITORED CLOSELY. AFTER THE PASSAGE OF IKE...HIGH PRESSURE BUILDS INTO THE NORTHEAST CARIBBEAN OVER THE WEEKEND AND THE ATMOSPHERE DRIES AGAIN. WOULD EXPECT BETTER WEATHER...BUT TEMPERATURES ON THE NORTH AND WEST COASTS OF PUERTO RICO ARE LIKELY TO BE 2 TO 4 DEGREES ABOVE NORMAL. WHAT IS TO BECOME OF TROPICAL DEPRESSION 10 SEEMS EVEN MORE UNCERTAIN. THE POTENTIAL FOR DEVELOPMENT TO HURRICANE STRENGTH IS THERE...BUT ITS PATH IS LIKELY TO BE FARTHER NORTH OF THE LOCAL AREA THAN IKE. THE GFS IS NOT FAVORING THIS SYSTEM AS MUCH AS INITIAL CONDITIONS WOULD INDICATE. AT A MINIMUM...WOULD EXPECT AN INCREASE IN SHOWERS AND THUNDERSTORMS IN THE AREA BY MID WEEK NEXT WEEK. ADJUSTMENTS TO THE GRIDS HAVE BEEN INCREMENTAL...EXCEPT AS DISCUSSED BELOW IN THE MARINE SECTION. HAVE INCREASED POPS SOME FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS TODAY...AND LOWERED POPS SUBSTANTIALLY THURSDAY NIGHT AS SUBSIDENCE BETWEEN HANNA AND IKE PREVAILS. && .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS MOST TAF SITES DURING THE MORNING HOURS. BRIEF PERIODS OF MVFR CONDITIONS ARE POSSIBLE ACROSS TJPS...TIST...AND TISX AT LEAST THROUGH 14Z AS SCATTERED SHOWERS MOVE BY THESE AREAS. DAYTIME HEATING AND LIGHT WINDS WILL ENHANCE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE NORTHERN HALF OF PUERTO RICO INCLUDING THE METROPOLITAN AREA BETWEEN 16Z-23Z. THIS WILL LEAD TO TEMPORARY MOUNTAIN OBSCURATIONS WITH PERIODS OF MVFR CONDITIONS ACROSS TJSJ...TJBQ AND TJMZ...WITH MOSTLY VFR CONDITIONS EXPECTED TO PREVAIL ELSEWHERE. LATEST TJSJ 00Z SOUNDING INDICATED A VERY LIGHT AND VARIABLE WIND FLOW FROM THE SURFACE TO AROUND 25 THOUSAND FEET. && .MARINE...HAVE MADE ONE MAJOR CHANGE IN THE GRIDS THIS MORNING. HAVE TAKEN DOWN ALL SMALL CRAFT ADVISORIES IN THE ATLANTIC DUE TO WINDS. QUIKSCAT AND ASCAT ARE NOT SHOWING WINDS THIS MORNING THAT THE GFS HAS BEEN FORECASTING FOR THE NORTHWEST CORNER OF ZONE AMZ710 FOR THE PAST SEVERAL DAYS. WINDS THERE AGREE WITH THE BUOY...41043 ...WHICH IS SHOWING 15 KNOTS OR LESS. THIS ALSO FALLS IN LINE WITH THE NAM12 FORECAST WHICH HAS HANDLED THE CIRCULATION AROUND HANNA OVER US MUCH BETTER. THEREFORE AM USING NAM WINDS FOR THE NEXT 84 HOURS. THIS WILL KEEP MAXIMUM WINDS IN THE FAR NORTHWEST CORNER OF OUR FORECAST AREA IN THE 15 TO 20 KNOT RANGE AND EVEN THIS MAY BE A TAD HIGH. SEAS WILL STILL RANGE FROM 6 TO 8 FEET JUST NORTH OF THE FORECAST AREA AND AM KEEPING THE 6 FOOT SEAS PREVIOUSLY FORECAST WHICH WILL LEAVE EXERCISE CAUTION IN ZONE AMZ710. SEAS IN THE ATLANTIC SHOULD SUBSIDE WEDNESDAY AND THURSDAY. BUT EXPECT SEAS TO RISE RAPIDLY ON FRIDAY FROM THE PASSAGE OF HURRICANE IKE. SEAS IN THE CARIBBEAN ARE BELOW 3 FEET AND SHOULD REMAIN SO UNTIL THE PASSAGE OF IKE. IKE MAY INCREASE SEAS THERE TO 4 TO 5 FEET. && .PRELIMINARY POINT TEMPS/POPS... SJU 89 78 92 80 / 50 30 40 10 STT 87 79 88 79 / 60 60 20 10 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 71/12/
Hazardous weather outlook, Sep 2, 5:31 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 631 AM AST TUE SEP 2 2008 AMZ710>750-PRZ001>013-031045- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 631 AM AST TUE SEP 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AMZ720-730-VIZ001-002-031045- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 631 AM AST TUE SEP 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:18 AM CDT | Areal Flood Advisory | JSJ | 117 min | |
| Sep 2, 7:22 AM CDT | Marine Weather Statement | JSJ | 3 hr | |
| Sep 2, 9:09 AM CDT | Small Craft Advisory | JSJ | 58 hr | |
| Sep 2, 9:13 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Sep 2, 1:40 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Sep 2, 2:16 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 2, 2:38 PM CDT | Marine Weather Statement | JSJ | 4 hr | |
| Sep 2, 2:50 PM CDT | Areal Flood Advisory | JSJ | 100 min | |
| Sep 2, 2:50 PM CDT | Areal Flood Advisory | JSJ | 49 min | |
| Sep 2, 7:28 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 2, 10:17 AM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Watches in Puerto Rico, 2008Flash Flood Watches in U.S. Virgin Islands, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.